to stupor and coma. Blood pressure falls, and the pulse
rate becomes rapid and weak. Respirations are deep,
and a sickly sweet acetone odor is present on the
breath. The skin is warm and dry.
NOTE: Diabetic victims are often mistakenly
treated as if intoxicated since the signs and
symptoms presented are similar to those of
The diabetic under treatment tries to balance the
use of insulin against glucose intake to avoid the above
problems. The victim or the victims family may be
able to answer two key questions:
1. Has the victim eaten today?
2. Has he taken the prescribed insulin?
If the answer is yes to the first and no to the second
question, the victim is probably in a diabetic coma.
Emergency first aid centers around ABC support,
administration of oral or intravenous fluids to counter
shock, and rapid evacuation to a medical officers
Insulin shock results from too little sugar in the
blood (hypoglycemia). This type of shock develops
when a diabetic exercises too much or eats too little
after taking insulin. Insulin shock is a very serious
condition because glucose is driven into the cells to be
metabolized, leaving too little glucose in circulation to
support the brain. Brain damage develops quickly.
Signs and symptoms of insulin shock include
pale, moist skin;
dizziness and headache;
strong, rapid pulse; and
fainting, seizures, and coma.
Treatment is centered on getting glucose into the
system quickly to prevent brain damage. Placing sugar
cubes under the tongue or administering oral liquid
glucose are the most beneficial treatments. Transport
the victim to a medical treatment facility as soon as
NOTE: If you are in doubt as to whether the
victim is in insulin shock or a ketoacidotic
state, give them sugar. Brain damage develops
very quickly in insulin shock and must be
reversed immediately. If the victim turns out
to be ketoacidotic, a condition that progresses
slowly, the extra sugar will do no appreciable
A cerebrovascular accident, also known as stroke
or apoplexy, is caused by an interruption of the arterial
blood supply to a portion of the brain.
interruption may be caused by arteriosclerosis or by a
clot forming in the brain. Tissue damage and loss of
Onset of a cerebrovascular accident is sudden,
with little or no warning. The first signs include
weakness or paralysis on the side of the body opposite
the side of the brain that has been injured. Muscles of
the face on the affected side may be involved. The
patients level of consciousness varies from alert to
unresponsive. Additionally, motor functions
including vision and speechon the affected side are
disturbed, and the throat may be paralyzed.
Emergency treatment for a cerebrovascular
accident is mainly supportive. Special attention must
be paid to the victims airway, since he may not be able
to keep it clear. Place the victim in a semi-reclining
position or on the paralyzed side.
Be prepared to use suction if the victim vomits.
Act in a calm, reassuring manner, and keep any
onlookers quiet since the victim may be able to
hear what is going on.
Administer oxygen to combat cerebral hypoxia.
Carefully monitor the victims vital signs and
keep a log. Pay special attention to respirations,
pulse strength and rate, and the presence or
absence of the bilateral carotid pulse.
Transport the victim to a medical treatment
facility as soon as possible.
This condition, also called anaphylaxis or
anaphylactic shock, is a severe allergic reaction to
The most frequent causes are
probably penicillin and the toxin from bee stings,
although foods, inhalants, and contact substances can
also cause a reaction. Anaphylaxis can happen at any
time, even to people who have taken penicillin many
times before without experiencing any problems. This
condition produces severe shock and cardiopulmonary
failure of a very rapid onset. Because of the rapidity